Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 293, NWS Birmingham, AL

June 11, 2008Elmore County, Macon County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2008, 3:21 PM CDT for Elmore County, Macon County, Montgomery County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 3:21 PM CDT (20:21 UTC)
Expired
Jun 11, 2008, 3:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Macon County, AL, Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112021
SVRBMX
ALC051-087-101-112045-
/O.NEW.KBMX.SV.W.0293.080611T2021Z-080611T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
  WEST CENTRAL MACON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 345 PM CDT

* AT 321 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TYSONVILLE...OR NEAR MILSTEAD...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAUGH...EMERALD MOUNTAIN AND 6 MILES NORTHEAST OF MOUNT MEIGS BY
  345 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3236 8616 3249 8613 3245 8593 3234 8592
TIME...MOT...LOC 2021Z 105DEG 4KT 3242 8599

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:24 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 11, 12:24 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT WED JUN 11 2008

.UPDATE...18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

WITH MUCH LESS CLOUD COVER THIS MORNING THAN YESTERDAY MORNING
...TEMPERATURES HAVE WARMED UP INTO THE MID TO UPPER 80S...WITH
AUBURN ALREADY HITTING 90. EXPECTED CU FIELD HAS DEVELOPED ACROSS
THE AREA...MAINLY FOCUSED ACROSS THE CENTRAL PORTION OF THE FORECAST
AREA...WHERE A WEAK MOISTURE CONVERGENCE BOUNDARY IS LOCATED.
LOOKING AT THE CURRENT WATER VAPOR IMAGERY AND 12Z UPPER AIR
SOUNDINGS AT LOCATIONS TO THE NORTH...A MID LEVEL LAYER OF DRIER AIR
IS PUSHING SOUTHEASTWARD INTO THE AREA.

CURRENT RADAR SHOWS A COUPLE SHOWERS BUILDING ACROSS THE SOUTHEAST
PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE
THROUGH THE REMAINDER OF THE DAY. WITH DRIER AIR FILTERING INTO THE
NORTHEAST...FEEL THAT MOST OF THE ACTIVITY WILL BE ACROSS THE
SOUTH...WHERE DEWPOINTS ARE IN THE LOW 70S. STRONGER STORMS THAT
DEVELOP WILL BE SLOW MOVING...PRODUCING HEAVY RAINFALL...AND
POSSIBLE GUSTY WINDS AND HAIL.

GIVEN THE CURRENT TEMPERATURE READINGS...HIGHS THIS AFTERNOON IN THE
MID 90S AREAWIDE ARE NOT OUT OF THE QUESTION. WITH A DEVELOPING CU
FIELD AND SCATTERED SHOWERS/THUNDERSTORMS...TOOK A CONSERVATIVE
APPROACH WITH AFTERNOON HIGHS AND ADJUSTED FORECASTED VALUES UP ONLY
A FEW DEGREES...WITH HIGHS IN THE MID 90S ACROSS THE SOUTH...AND LOW
90S IN THE NORTH.

UPDATED ZONES ALREADY OUT.

14

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE AT ALL AVIATION TAF
SITES THROUGH THE EARLY EVENING. SOME STRONG STORMS ARE ANTICIPATED
SO A SUDDEN WIND SHEAR CHANGE AND HAIL IS EXPECTED IN THE NEAR-STORM
ENVIRONMENT.  MUCH OF THE STRONGER CONVECTION SHOULD BE ENDING
SEVERAL HOURS AFTER SUNSET...HOWEVER SOME SHOWERS AND ISOLATED
THUNDER COULD PERSIST THROUGH THE OVERNIGHT. FOG DEVELOPMENT IS
POSSIBLE AT LOCATIONS THAT RECEIVE HIGHER RAINFALL. DID NOT INCLUDE
LOWER VISIBILITIES IN THIS ISSUANCE.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 5:30 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED JUN 11 2008

ALZ011>015-017>050-121030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA
BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP
DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW
MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jun 11, 10:10 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             5 ENE COLUMBIANA        33.20N 86.52W
06/10/2008  E0.75 INCH       SHELBY             AL   PUBLIC

            DIME TO PENNY SIZE HAIL WAS REPORTED ALONG LAY LAKE NEAR
            BEES WAX GROCERY.

&&

LINHARES
Local storm report, Jun 11, 10:11 AM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     5 ENE COLUMBIANA        33.20N 86.52W
06/10/2008                   SHELBY             AL   PUBLIC

            A FEW TREES WERE BLOWN DOWN NEAR LAY LAKE.

&&

LINHARES
Special weather statement, Jun 11, 2:28 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
228 PM CDT WED JUN 11 2008

ALZ037-038-047-112015-
CHAMBERS-LEE-TALLAPOOSA-
228 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...LEE AND TALLAPOOSA
COUNTIES UNTIL 315 PM CDT...

AT 228 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CAMP HILL. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CAMP HILL.
  DADEVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jun 11, 2:55 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT WED JUN 11 2008

ALZ037-038-112030-
CHAMBERS-TALLAPOOSA-
255 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS AND TALLAPOOSA COUNTIES
UNTIL 330 PM CDT...

AT 253 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR WEST CHAMBERS...OR 8 MILES EAST OF CAMP HILL...
MOVING NORTHWEST AT 6 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST CHAMBERS.
  RIDGE GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

HA
Special weather statement, Jun 11, 2:59 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED JUN 11 2008

ALZ036-043-112030-
COOSA-ELMORE-
259 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR COOSA AND ELMORE COUNTIES UNTIL 330
PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY...MOVING NORTHWEST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CENTRAL.
  EQUALITY.
  SPEED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:10 PM CDTSevere Thunderstorm WarningBMXChambers, Lee50 min
Jun 11, 3:57 PM CDTSevere Thunderstorm WarningBMXChambers, Lee30 min
Jun 11, 4:40 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Russell35 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery37 min
Jun 11, 5:24 PM CDTSevere Thunderstorm WarningBMXMontgomery36 min
Jun 11, 5:33 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
Jun 11, 5:41 PM CDTSevere Thunderstorm WarningBMXCleburne34 min
Jun 11, 5:42 PM CDTFlash Flood WarningBMXTuscaloosa93 min
Jun 11, 5:45 PM CDTSevere Thunderstorm WarningBMXJefferson30 min
Jun 11, 5:51 PM CDTSevere Thunderstorm WarningBMXAutauga39 min
Jun 11, 5:55 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa35 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningBMXBlount37 min
Jun 11, 6:13 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
Jun 11, 6:16 PM CDTSevere Thunderstorm WarningBMXHale29 min
Jun 11, 6:27 PM CDTSevere Thunderstorm WarningBMXChilton, Shelby48 min
Jun 11, 6:49 PM CDTSevere Thunderstorm WarningBMXCherokee56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.